Reducing Prednisolone

I was diagnosed by my GP with PMR in April 2015 despite from what I've read not having the classic symptoms, it was based mainly on a strange feeling in my scalp like someone was pulling my hair and it was tender to touch. No muscular aches and pains and no tenderness in the temples. I was put on 20mg Pred to start and have now reduced to 2mg over about a year and been at that level for the last few months. Just recently however I don't really feel right and don't really quite understand how I feel. I do get the odd slight pain in my neck but its not serious and a couple of days ago had the tenderness in my scalp again but it lasted only a day or so. I also have osteoporosis so have some back pain as well. Sometimes I feel a bit tingley all over perhaps on the borders of a panic attack but that comes and goes. I wonder if its depression or am I just not adjusted to the 2mg. My last ESR was 34 which my GP seemed happy with, I'm 71 years old. I had it at this level some years ago when it was tested for back pain. Nothing was done then though. Sorry I'm having a lot of trouble explaining quite how I feel and feel it would be difficult going to the GP with such vague symptoms. Ideas anyone.?

7 Replies

oldestnewest
  • The scalp sensation you describe is actually a typical GCA symptom but it is very unusual all on its own. I had it too for a few weeks and then it disappeared never to reappear - and that was without pred! A consultant ophthalmologist was very surprised, she had never heard of that before. Did your back pain go away or was it still there when the scalp pain started?

    Your GP might be perfectly happy with your ESR and a few years ago it would have been accepted as perfectly OK for your age. Nowadays, though, the experts feel that anything over 20-25 is definitely a sign there is some inflammation present somewhere.

    Have you tried taking maybe 5mg for a few days and seeing if you feel any better? You can go straight back to your 2mg if you want to, if it doesn't help.

  • Thanks PMRpro I think I might try that tomorrow and see what happens. As you say I can go back to 2mg if there's no change.

  • Hi Mintymow,

    How are your shoulders? I have severe arthritis in my left shoulder, and have had it all the way through my time with GCA, so when I got pains around the nape of my neck and head occasionally had difficulty in working out what was what. When I got down to low doses of Pred, very often I was convinced it was a return of GCA - it wasn't!

    As you say it may just be twinges returning because you've got to 2mg, so it's worth trying a few days at 5mg. As PMRpro says 34 is a bit high for ESR - mine on low and now no Pred runs around 23. GP not bothered as I have arthritic shoulders and knees and 69, so he says about norm!

    Hope you get it sorted soon.

  • Hi DorsetLady, I have just found out that I have athritis in my right knee and yes i do have an on an off discomfort in my right shoulder joint and the pain in the nape of my neck when I get it is also on the right side. Perhaps its all connected. Think I may try the 5mg Pred tomorrow and see I feel any better. Is there a gland that stops producing when you take Pred? Does it always rstart when you cut down do you know?

  • When you are on doses above about 8mg your body stops producing its own natural steroid. Once you get below that level the adrenal glands have to wake up again and start production but it is a very complex feedback system and swings around a bit for a while. It doesn't always restart although the local specialist here reckons that it will start up OK providing you go slowly enough. If you have got down to 2mg it is obviously working OK - you would be desperately fatigued if it were not - but going back to 5mg for a few days won't make any real difference, at best you will just feel a bit of a boost!

  • AsPMRpro says the 5mg may make you feel slightly better, but it's not enough to mask the arthritis pain sufficiently. Your adrenals are working but not completely up to speed, not that they help your arthritis pain anyway.

    If you try paracetamol and the neck pain goes away that'll tell you it's probably arthritis.

  • Thanks, will let you know how I get on.

You may also like...